IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 629 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed4122    
    Printed77    
    Emailed3    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 
LETTER TO EDITOR
Year : 2002  |  Volume : 68  |  Issue : 4  |  Page : 246

Carbamazepine induced exfoliative dermatitis


Department of Skin & VD, Bapunagar General Hospital, (ESI Scheme), C/o BJ Medical College, Ahmedabad, India

Correspondence Address:
Department of Skin & VD, Bapunagar General Hospital, (ESI Scheme), C/o BJ Medical College, Ahmedabad, India



How to cite this article:
Shah SV, Dava J N, Aggrawal V. Carbamazepine induced exfoliative dermatitis. Indian J Dermatol Venereol Leprol 2002;68:246


How to cite this URL:
Shah SV, Dava J N, Aggrawal V. Carbamazepine induced exfoliative dermatitis. Indian J Dermatol Venereol Leprol [serial online] 2002 [cited 2019 Jun 17];68:246. Available from: http://www.ijdvl.com/text.asp?2002/68/4/246/12533


To the editor,
Drug sensitivity is very known presentation in any skin OPD. One of these is generalised exfoliation of skin which is not so rare.[1] Some common drugs which can cause generalised exfoliation of skin are antiepileptics, antimalarials, heavy metals and certain antibacterials. In antiepileptic drugs, phenytoin, barbiturates and carbamazepine[2] are common. Carbamazepine can also cause erythematous, morbilliform, urlticarial or purpuric rashes, toxic epidermal necrolysis and photosensitivity commonly, while LE-like syndrome, dermatomyositis, and erythema multiforme are very rare[3].
A middle aged male patient attended the skin department, Bapunagar General Hospital, Ahmedabad. Before 2 months he had involuntary movements for which he was diagnosed as suffering from Idiopathic grand mal seizures. Since then he was given tab. carbamazepine 200mg. 3 times a day. At real time he was having chief complaints of severe and generalised itching, burning sensation with peeling of skin acute in origin since 20 days. Anorexia, nausea and loss of weight were other associated symptoms. No past history of any skin lesion was noted.
On examination, patient was having generalised peeling of skin with loosely attached scales, with erythema and dryness. Eczematization was also seen at some lesions. Hair, nails and mucosa were normal.
Patient was investigated thoroughly, Hb was 9.5 gm %, polymorphonuclear leucocytosis with raised ESR was there. Urine, LIFT, RFT, X-ray chest reporting were within normal limits. Histopathological examination findings were suggestive of erythroderma.
With the help of physician patient was switched over from carbamazepine to sodium valproate. As a part of skin treatment, patient was given only antihistaminic orally and emollient locally with other supportive therapy. Patient responded remarkably within 7 days after switching over from carbamazepine and supportive skin treatment. Challenge test with carbamazepine was performed later on to confirm cause.
Carbamazepine induced exfoliative dermatitis seems not that much common. It will be worthwhile if those who have come across a similar situation share their experiences. 

   References Top

1.Vigtus Sigurdsson, et al. Erythroderma. J Am Acad Dermatol 1996;35:53-57.  Back to cited text no. 1    
2.Chaudhary SD, et al. Carbamazepine induced exfoliative dermatitis. Indian J Dermatol Venereal Leprol 1990;56:326-327.  Back to cited text no. 2    
3.Marfatia, et al. Letter to editor: Can carbamazepine (CAP) precipitate 'psoriatic erythroderma' (PE): Indian J Dermatol Venereal Leprol 1994;60:247.  Back to cited text no. 3    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow